Alert archive / California / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 5, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Feb 23, 1998, 10:25 PM PST for San Diego County, California. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 23, 1998, 10:25 PM PST (06:25 UTC)
- Expired
- Feb 23, 1998, 11:15 PM PST
- In force
- 50 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County San Diego County, CA
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 6.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSAN 240625 RRA SVRSAN CAC073-240715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 1025 PM PST MON FEB 23 1998 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 PM PST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST CALIFORNIA ...WESTERN SAN DIEGO COUNTY AT 1020PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM EXTENDING FROM DEL MAR TO LA JOLLA TO MISSION BEACH IN COASTAL SAN DIEGO COUNTY. MOVEMENT WAS NORTHEAST AT 25 MPH. RADAR INDICATED THAT LARGE HAIL AND DAMAGING WINDS GREATER THAN 55 MPH WERE LIKELY WITH THIS STORM. IN PACIFIC BEACH...TREES WERE REPORTED DOWN. MOST OF WESTERN SAN DIEGO COUNTY WILL BE AFFECTED BY STRONG THUNDERSTORMS THROUGH 1115PM...BUT AREAS OF GREATEST CONCERN ARE ALONG I-15 FROM RANCHO BERNARDO THROUGH MIRA MESA TO JUST NORTH OF MISSION VALLEY. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 9:15 PM PST, 1 hour 10 minutes earlier.
Area forecast discussion, Feb 23, 9:15 PM PST, 1 hour 10 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
915 PM PST MON FEB 23 1998
...SYNOPSIS...
A FLOOD WARNING REMAINS IN EFFECT FOR THE SAN DIEGUITO RIVER BELOW
LAKE HODGES. UNTIL 10 AM TUESDAY...A FLASH FLOOD WATCH IS IN EFFECT
FOR ALL OF SOUTHWESTERN CALIFORNIA...A FLOOD WATCH IS IN EFFECT FOR
THE LOWER SAN DIEGO RIVER...AND A WINTER STORM WARNING IS IN EFFECT
ABOVE 5000 FT TONIGHT. A HEAVY SURF ADVISORY IS IN EFFECT THROUGH
TUESDAY. WIND ADVISORIES ARE IN EFFECT FOR THE APPLE AND YUCCA
VALLEYS...THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...AND
COASTAL AND INLAND SAN DIEGO COUNTY UNTIL 9 PM. A STRONG WITH HEAVY
RAIN AND THUNDERSTORMS WILL MOVE ACROSS SOUTHERN CALIFORNIA TONIGHT.
SOME THUNDERSTORMS COULD HAVE HAIL TUESDAY MORNING. SNOW WILL FALL IN
THE MOUNTAINS MAINLY TONIGHT AND TUESDAY MORNING. PRECIPITATION
SHOULD DECREASE TUESDAY AFTERNOON AND EVENING. TOTAL RAINFALL WILL
AVERAGE AROUND 2 INCHES NEAR THE COAST AND 4 INCHES IN THE
MOUNTAINS...THOUGH LOCALLY HIGHER AMOUNTS ARE EXPECTED.
...DISCUSSION...
HEAVY RAIN MOVING INTO NW SAN DIEGO COUNTY THIS EVENING...WITH STRONG
SOUTHERLY WINDS FROM 20 TO 40 MPH IN SAN COUNTY AHEAD OF THE COLD
FRONT. SERIOUS PROBLEMS DUE TO FLOODING AND MUDSLIDES IN ORANGE
COUNTY...AND HEAVY RAIN CONTINUES TO FALL IN RIVERSIDE AND SAN
BERNARDINO COUNTY. RAMSDIS 2KM IR IMAGERY CLEARLY SHOWS THE COLD
FRONT HAS SLOWED...AND RAIN IS TRAINING OVER THE SAME AREAS. ONCE THE
RAIN MAKES IT INTO THE REST OF SAN DIEGO COUNTY...EXPECT HEAVY RAIN
THROUGH MUCH OF THE NIGHT.
STRONG VORT MAX WILL ACT AS KICKER...AND PUSH THE COLD FRONT EAST
TONIGHT. BUT QUICK LOOK AT THE 00Z NTRANS MODELS SHOWS DEEP MOISTURE
LINGERING THROUGH MUCH OF THE DAY TUESDAY. WITH 500 MB TEMPS FALLING
TO -26 TUESDAY COUPLED WITH DEEP LOW LEVEL MOISTURE...SHOWERS AMD
THUNDERSTORMS WITH HAIL SEEM LIKELY TUESDAY.
SAN WU 057/060 050/062 049 06++2
MOEDEIn the hours before
Local storm report, Feb 23, 9:00 PM PST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO
900 PM PST MON FEB 23 1998
TIME(PST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0856 PM LAGUNA BEACH CA FLOODING
02/23/98 ORANGE SOME SECTIONS OF PACIFIC
COAST HIGHWAY CLOSED DUE
TO FLOODING. CROWN VALLEY
RD AND LAGUNA CANYON ROAD
CLOSED DUE TO LANDSLIDE.The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 5:55 PM PST | Flash Flood Warning | SGX | San Bernardino | 7 hr |
| Feb 23, 6:30 PM PST | Flash Flood Warning | SGX | Orange | 7 hr |
| Feb 23, 10:00 PM PST | Flash Flood Warning | SGX | San Diego | 5 hr |
| Feb 23, 10:15 PM PST | Flash Flood Warning | SGX | Riverside | 5 hr |
| Feb 24, 12:45 AM PST | Flash Flood Warning | SGX | Orange, San Bernardino | 5 hr |
| Feb 24, 12:45 AM PST | Flash Flood Warning | SGX | Riverside, San Diego | 5 hr |
| Feb 24, 5:45 AM PST | Flash Flood Warning | SGX | Orange, Riverside, San Diego | 2 hr |
| Feb 24, 5:45 AM PST | Flash Flood Warning | SGX | San Bernardino | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.